Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 20, 2021, 4:59 PM CDT for Lincoln County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 4:59 PM CDT (21:59 UTC)
- Expired
- Aug 20, 2021, 5:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.25 in
- Wind
- 55
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
381
WWUS83 KICT 202159
SPSICT
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Fri Aug 20 2021
KSZ033-202230-
Lincoln KS-
459 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern Lincoln
County through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 9 miles northeast of Lincoln, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln, Beverly and Barnard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3902 9793 3895 9812 3911 9820 3922 9802
3922 9793
TIME...MOT...LOC 2159Z 239DEG 26KT 3912 9800
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:06 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 20, 3:06 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 306 PM CDT Fri Aug 20 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 258 PM CDT Fri Aug 20 2021 Bottom line up front: Hot and humid late this afternoon along the I-135 corridor. A chance of widely scattered strong to severe storms this evening and tonight, along a east-southeast moving cold front. Another chance of storms for southern KS for Sat afternoon/evening and Sat night. A surface low pressure currently is located just north of KRSL at this time, with low of low level moisture streaming north across most of the forecast area (mid-upper 70 dewpoints as far north as KSLN), ahead of an eastward moving dryline and cold front, currently located just to the west of the forecast area. The mid upper 70 dewpoints will make for a very humid afternoon, tempered somewhat by breezy south winds. Plan on keeping the heat advisory going until 00z. For the evening hours, latest high Rez model solutions show the low pressure area will lift northeast into SE Neb, with the trailing combination of the dryline/cold front pushing into western sections of the forecast area. Model trends suggest that the cold front will overtake the dryline, with convergence increasing in the 22-00z time frame for thunderstorms to develop just to the west of the forecast area, possibly near KGBD and KHUT. Think the convection will initially be widely scattered as come capping issues will keep the convection from completely filling in along the front. but think as 00z approaches, convection may become more robust, as the low level jet starts to impinge on the cold front as it tilts to the south, is it moves into the area. Strong to severe storms still look possible, with SBCAPE values of 4000-5000 J/kg and 20-25 kts of bulk shear. Fairly decent directional shear, so could see some rotating updrafts with some embedded supercell structures, for a quarter to possibly a golf ball size hail threat, and a 60-65 mph damaging wind threat. Most of the better shear looks to lag behind the front, limiting the large hail potential, with the initial updrafts having the greatest potential of very large hail. As the evening progresses, think the strong/severe threat will transition to more of a damaging wind threat, as the convection forms more of a broken multicell cluster of storms across southern KS. Previous discussion suggested a flash flooding threat, due to back building and training of storms, which may occur over SE KS and the Flint Hills, given precipitable water (PW) values of 180-200 percent of normal, as the low level jet veers to the east and remains parallel to the cold front during the 06-09z time frame. This may lead to some areas of the Flint Hills picking up 1 to 2 inches of rainfall by Sat morning, with the potential for locally higher amounts of 3 to 4 inches. Most of the cold front and the convection will push to the southeast of the forecast area into nrn OK by Sat morning, with some lingering showers over SE KS for a few hours in the morning. So expect most locations to remain dry for most of the daylight hours on Sat. Some model differences on how far the front will get before stalling on Sat, with the NAM/WRF and some of the high rez models pushing it into central OK, while the GFS keeps it closer to the KS/OK border. Afternoon heating on Saturday will lead to renewed convection along this frontal boundary, but the real question being, will most of this be in northern OK or possibly as far north as the KS/OK border. Most of the high rez model solutions keep most of the afternoon convective chances further south in OK, while the further north GFS suggests the potential for strong/severe storms along the KS/OK border, given instability pooling along the front, and 30-40 kts of bulk shear. For now, will keep some low pops across southern KS for this chance, but think most of the convection will stay south of the border in OK initially. Low level moisture transport and warm advection really gets ramped up across northern OK and southern KS late Sat evening and Sat night, which will lead to the frontal boundary lifting back north as a warm front Sat night. This will probably lead to elevated convection developing and moving back into southern KS, and lifting NE across most of the forecast area Sat night through early on Sun. This looks like the best chance for most of south central KS to see a decent rainfall chance. Ketcham .LONG TERM...(Sunday through Friday) Issued at 258 PM CDT Fri Aug 20 2021 SW flow and lee side trough reestablishing itself along the front range, will lead to very warm and breezy conditions for Sunday, Monday and possibly into Tue, as convective chances shift back north into Neb. 1000-850h partial thickness values suggest max temps will climb back into the mid to upper 90s for Sun and the upper 90s to near 100 for Mon/Tue. The breezy conditions will help surface dewpoints mix out for the afternoon hours, keeping Wet Bulb Globe Temps (WBGT) and heat index values below heat advisory values. Most of the convective chances will stay well north of the forecast area through Wed. Could see some convection try to get going across NW KS on Tue evening, but as this convection moves east, it will run into warmer mid level temperatures, which will squash the convection as it moves into central KS. Will keep some low pops across central KS for the Wed/Thu, as a frontal boundary tries to sag south into nrn KS, but confidence is low, but confidence in warmer than normal temperatures remaining across the region is increasing. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Aug 20 2021 * Increased TSRA risk through tonight * Gusty south winds this afternoon Both a cold front, and dryline, will push east into central Kansas this afternoon, potentially stalling across southern Kansas by tonight. An increased risk of TSRA still appears probably along these features as they move through, and stall, over the area. There is still some uncertainty regarding where the greatest coverage, and intensity, of TSRA will be, but for now it appears to be focused across southern Kansas (with a more transient risk across north-central KS). Well ahead of the cold front/dryline, a small cluster of TSRA will continue to impact far SE Kansas. It's unclear how long these TSRA will last, but they haven't shown significant weakening over the past couple of hours, and may linger through the afternoon near/just south of KCNU. Where TSRA do occur, especially this afternoon through tonight, significant reductions to VIS are likely, along with the potential for 40kt+ wind gusts and 1", or larger, hail. TSRA tonight may linger into early SAT AM, with a renewed round of widely scattered TSRA possible late Saturday or Saturday evening. Martin && .HYDROLOGY... Issued at 258 PM CDT Fri Aug 20 2021 A flash flooding threat may develop across the Flint Hills and SE KS late tonight, due to back building and training of storms. Given precipitable water (PW) values of 180-200 percent of normal, and the low level jet veering to the east and remaining parallel to the cold front, expected to over southern KS during the 06-09z time frame. This may lead to some areas of the Flint Hills picking up 1 to 2 inches of rainfall by Sat morning, with the potential for locally higher amounts of 3 to 4 inches. this may lead to areal flooding and potentially flash flooding. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 90 71 95 / 60 20 30 10 Hutchinson 68 88 69 95 / 40 10 30 10 Newton 68 87 69 93 / 60 10 30 10 ElDorado 70 88 70 93 / 60 20 30 10 Winfield-KWLD 72 92 71 95 / 50 20 30 10 Russell 63 88 67 97 / 10 10 20 10 Great Bend 65 85 67 93 / 10 10 20 10 Salina 66 88 67 95 / 40 10 30 10 McPherson 66 86 68 93 / 50 10 30 10 Coffeyville 74 91 72 95 / 40 30 30 10 Chanute 73 89 71 93 / 60 20 40 10 Iola 73 88 69 92 / 60 20 40 10 Parsons-KPPF 74 90 71 93 / 50 30 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ049-051>053- 067>070-082-083-091>095-098-099. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RM HYDROLOGY...Ketcham
Hazardous weather outlook, Aug 20, 3:37 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 337 PM CDT Fri Aug 20 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 337 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will be possible late this afternoon through tonight, especially along and east of Interstate 135. These thunderstorms will be capable of hail up to golf ball size, wind gusts up to 65 mph, and heavy rainfall. Rainfall totals of 1 to 2 inches with locally higher amounts up to 4 inches are possible, especially for areas east of the Kansas Turnpike, which may lead to localized flooding and possible flash flooding. Heat indices of 103 to 107 degrees are likely until this evening along the Interstate 135 and Interstate 35 corridors. Please see the latest Heat Advisory for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms may attempt to develop again on Saturday afternoon and Saturday night across southern Kansas. If they do, some could be strong to severe storms may occur. Quarter size to half dollar size hail and 50 to 60 mph winds are the main concerns. Very warm temperatures and humid conditions look to return for Sunday through Wednesday. Heat index values of 100 to 103 are possible each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict JC/Ketcham
In the hours before
Special weather statement, Aug 20, 4:05 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Fri Aug 20 2021
KSZ032-033-048-202130-
Ellsworth KS-Russell KS-Lincoln KS-
405 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of western Lincoln,
northwestern Ellsworth and eastern Russell Counties through 430 PM
CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 10 miles north of Wilson, moving northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph, half inch hail, torrential
downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Ash Grove, Wilson
State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 192 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3922 9803 3869 9850 3870 9889 3922 9838
TIME...MOT...LOC 2105Z 228DEG 22KT 3897 9846
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KLEINSASSERSpecial weather statement, Aug 20, 4:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
427 PM CDT Fri Aug 20 2021
KSZ033-202200-
Lincoln KS-
427 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of Lincoln County
through 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sylvan Grove, or 10 miles northwest of Lincoln,
moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph, half inch hail, torrential
downpours, cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln, Sylvan Grove, Barnard and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3922 9793 3910 9793 3887 9835 3887 9848
3888 9848 3922 9849
TIME...MOT...LOC 2126Z 220DEG 28KT 3911 9833
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KLEINSASSERSpecial weather statement, Aug 20, 4:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Fri Aug 20 2021
KSZ033-202230-
Lincoln KS-
459 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern Lincoln
County through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 9 miles northeast of Lincoln, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln, Beverly and Barnard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3902 9793 3895 9812 3911 9820 3922 9802
3922 9793
TIME...MOT...LOC 2159Z 239DEG 26KT 3912 9800
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:05 PM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| Aug 20, 4:27 PM CDT | Special Weather Statement | ICT | Lincoln | 33 min |
| Aug 20, 5:26 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| Aug 20, 5:28 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| Aug 20, 5:30 PM CDT | Special Weather Statement | ICT | Saline | 30 min |
| Aug 20, 5:34 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| Aug 20, 5:54 PM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Aug 20, 6:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 59 min |
| Aug 20, 6:08 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Aug 20, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.